Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 48, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2014, 3:05 PM EDT for Greene County, Washington County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2014, 3:05 PM EDT (19:05 UTC)
- Expired
- May 13, 2014, 3:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Greene County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 68 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 3:18 PM EDT | HAIL 1 | Limestone, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
048 WUUS54 KMRX 131905 SVRMRX TNC059-179-131945- /O.NEW.KMRX.SV.W.0048.140513T1905Z-140513T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT TUE MAY 13 2014 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL WASHINGTON COUNTY IN EASTERN TENNESSEE... NORTHEASTERN GREENE COUNTY IN EASTERN TENNESSEE... * UNTIL 345 PM EDT * AT 304 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TUSCULUM...OR 9 MILES EAST OF GREENEVILLE...AND MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... DAVY CROCKETT BIRTHPLACE...LIMESTONE AND CHUCKY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3616 8262 3617 8271 3637 8276 3636 8253 TIME...MOT...LOC 1904Z 189DEG 9KT 3621 8266 $$ DGS
2 follow-up statements
710 WWUS54 KMRX 131921 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 321 PM EDT TUE MAY 13 2014 TNC059-179-131945- /O.CON.KMRX.SV.W.0048.000000T0000Z-140513T1945Z/ WASHINGTON TN-GREENE TN- 321 PM EDT TUE MAY 13 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR WEST CENTRAL WASHINGTON AND NORTHEASTERN GREENE COUNTIES... AT 320 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF JONESBOROUGH...OR 12 MILES NORTHEAST OF GREENEVILLE...MOVING NORTH AT 15 MPH. IN ADDITION...QUARTER SIZED HAIL HAS BEEN REPORTED NEAR LIMESTONE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LIMESTONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3620 8260 3623 8269 3637 8276 3635 8253 TIME...MOT...LOC 1920Z 193DEG 10KT 3626 8262 $$ DGS
259
WWUS54 KMRX 131936
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT TUE MAY 13 2014
TNC059-179-131946-
/O.EXP.KMRX.SV.W.0048.000000T0000Z-140513T1945Z/
WASHINGTON TN-GREENE TN-
336 PM EDT TUE MAY 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WASHINGTON AND
NORTHEASTERN GREENE COUNTIES WILL EXPIRE AT 345 PM EDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3620 8260 3623 8269 3637 8276 3635 8253
TIME...MOT...LOC 1934Z 189DEG 9KT 3626 8262
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:29 PM EDT, 36 minutes earlier.
Area forecast discussion, May 13, 2:29 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 229 PM EDT TUE MAY 13 2014 .SHORT TERM (TONIGHT AND WEDNESDAY)... CONVECTION REMAINS RATHER UNORGANIZED THIS AFTERNOON AND MOVING NORTH AT JUST OVER 10 MPH. PLENTY OF INSTABILITY BUT VERY WEAK WINDS ALOFT. OPTED TO LOWER POPS IN EXTREME NE TN AND SW VA TO SOLID CHANCE WITH SCATTERED WORDING FOR REST OF THE AFTERNOON AND EARLY EVENING HOURS. SHORTWAVE ENERGY MOVING THROUGH THE UPPER TROUGH TO OUR WEST WILL INCREASE WINDS ALOFT FOR WEDNESDAY...AND ALSO NUDGE THE COLD FRONT CLOSER TO OUR PLATEAU COUNTIES. THIS SHOULD LEAD TO INCREASING SHOWERS AND A BIT STRONGER TSRA FOR TOMORROW. PREVIOUS FORECAST GRIDS LOOKED GOOD AND WERE GENERALLY FOLLOWED...KEEPING LIKELY POPS FOR WRN AREAS BY WEDNESDAY AFTERNOON. MIN TEMPS SHOULD BE QUITE SIMILAR TO TUESDAY MORNING LOWS...WHILE MAX TEMPS SHOULD COOL AT LEAST A FEW DEGREES ACROSS MOST AREAS GIVEN THE HIGHER RAIN CHANCES ON WEDNESDAY. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... POPS WILL BE INCREASING TO CATEGORICAL WEDNESDAY NIGHT AS THE DEEP TROUGH OVER THE PLAINS SLOWLY MOVES EAST. A SOUTHERLY FLOW FROM THE TROPICS WILL PROVIDE DEEP MOISTURE TRANSPORT THROUGH THURSDAY. PRECIPITABLE WATER VALUES WILL BE ON THE ORDER OF 1.5 INCHES...WELL ABOVE CLIMO NORMALS. THE SLOW MOVEMENT OF THE SYSTEM KEEPS UPPER DIVERGENCE IN THE JET ENTRANCE REGION AND FRONTOGENETIC FORCING OVER THE AREA FOR A GOOD 12-18 HOUR PERIOD. WILL INCLUDE A MENTION OF LOCALLY HEAVY RAINFALL. TWO INCH AMOUNTS MAY BE POSSIBLE IN SOME SPOTS...MOST LIKELY IN SW NC. THE NEED FOR A FLOOD WATCH WILL BE MONITORED. FRONTAL PASSAGE IS AGREED UPON BETWEEN THE NAM AND GFS...EXITING THURSDAY AFTERNOON. WITH THE DEEP TROUGH MOVING OVERHEAD FRIDAY...AND A CUT OFF LOW LINGERING OVER THE EASTERN CONUS THROUGH SUNDAY...TEMPERATURES WILL BE WELL BELOW NORMAL FOR THE WEEKEND. DISTURBANCES PASSING BY IN THE NW FLOW ALOFT MAY ALSO BRING SOME LIGHT SHOWERS BOTH SATURDAY AND SUNDAY...AND WILL HAVE SLIGHT CHANCE POPS EACH DAY AND NIGHT. CONFIDENCE IN THE MODELS ABLILTY TO PREDICT THESE DETAILED FEATURES IS LOW. IT DOES APPEAR THAT RIDGING WILL BUILD IN MONDAY/TUESDAY...BRINGING DRY WEATHER AND WARMER TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 80 61 66 / 30 70 100 80 KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 82 62 66 / 30 50 100 90 OAK RIDGE, TN 63 81 63 65 / 30 60 100 80 TRI CITIES AIRPORT, TN 59 84 60 66 / 50 40 80 100 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG/DGS
Hazardous weather outlook, May 13, 5:42 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 542 AM EDT TUE MAY 13 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-140930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 542 AM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A SLOW MOVING COLD FRONT WILL APPROACH THE REGION WEDNESDAY. A WARM...MOIST UNSTABLE AIR MASS WILL HELP TO TRIGGER SHOWERS AND THUNDERSTORMS LATE WEDNESDAY AND WEDNESDAY NIGHT WHICH MAY BECOME STRONG TO SEVERE WITH DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES WEDNESDAY NIGHT MAY CAUSE SOME LOCALIZED FLOODING. THE COLD FRONT WILL ONLY SLOWLY MOVE THROUGH THE REGION THURSDAY. MORE STRONG STORMS AND LOCALLY HEAVY RAINFALL IS POSSIBLE IN NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA DURING THE DAY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NECESSARY FOR SEVERE WEATHER REPORTS OR FLOODING LATE WEDNESDAY AND AGAIN THURSDAY. TD
In the hours before
Special weather statement, May 13, 2:18 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT TUE MAY 13 2014
TNZ042-043-131900-
SOUTHEAST GREENE TN-NORTHWEST GREENE TN-
218 PM EDT TUE MAY 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...
GREENE...SOUTHWESTERN HAWKINS AND NORTHERN COCKE COUNTIES UNTIL 300
PM EDT...
AT 217 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF PARROTTSVILLE...OR 10 MILES SOUTHWEST OF
GREENEVILLE...MOVING NORTH AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...TUSCULUM...MOSHEIM...CANEY BRANCH...CEDAR CREEK...CAMP
CREEK AND MOHAWK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3604 8260 3607 8264 3600 8278 3597 8277
3595 8285 3595 8290 3601 8296 3615 8315
3625 8307 3629 8299 3619 8265 3615 8265
3611 8261 3608 8266 3610 8260
TIME...MOT...LOC 1817Z 197DEG 10KT 3606 8296
TGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:42 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 63 min |
| May 12, 8:51 PM EDT | Areal Flood Advisory | MRX | Unicoi | 114 min |
| May 12, 9:19 PM EDT | Special Weather Statement | MRX | Washington | 56 min |
| May 12, 10:37 PM EDT | Special Weather Statement | MRX | Jefferson | 53 min |
| May 13, 2:18 PM EDT | Special Weather Statement | MRX | Greene | 42 min |
| May 13, 3:03 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 42 min |
| May 13, 3:06 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 39 min |
| May 13, 3:40 PM EDT | Special Weather Statement | MRX | Grainger | 50 min |
| May 13, 3:44 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 46 min |
| May 13, 4:06 PM EDT | Special Weather Statement | MRX | Hamblen | 54 min |
| May 13, 4:14 PM EDT | Special Weather Statement | MRX | Anderson, Loudon | 61 min |
| May 13, 4:23 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 52 min |
| May 13, 4:25 PM EDT | Areal Flood Advisory | MRX | Cocke | 2 hr |
| May 13, 4:33 PM EDT | Special Weather Statement | MRX | Hancock | 27 min |
| May 13, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 49 min |
| May 13, 4:59 PM EDT | Special Weather Statement | MRX | Monroe | 46 min |
| May 13, 5:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 47 min |
| May 13, 6:21 PM EDT | Special Weather Statement | MRX | Monroe | 39 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.